Nebraska, 2015

Hail in Nebraska, May 28, 2015

May 28, 2015 · NWS GLD · 1 event in 1 county or zone

A strong thunderstorm moved near McCook which produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong thunderstorm moved near McCook which produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 4:57 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 28, 4:57 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU MAY 28 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1226 PM MDT THU MAY 28 2015

COUPLE OF DIFFERENT BOUNDARIES OVER THE AREA. WHAT LOOKS TO BE AN
OLD OUTFLOW BOUNDARY IS LOCATED NORTH TO SOUTH OVER THE CENTRAL
PORTION OF MY AREA. SYNOPTIC SURFACE TROUGH AND/OR DRYLINE IS
LOCATED OVER FAR EASTERN COLORADO. INSTABILITY...SURFACE
CONVERGENCE AND INCOMING SHORTWAVE ARE LOCATED NEAR OR OVER THE
WESTERN HALF OF MY AREA. THERE ALSO LOOKS TO WEAK BUT BROAD JET
LEVEL SUPPORT. CLEARING HAS OCCURRED OVER THE WESTERN PORTION OF
MY AREA TO ALLOW HEATING TO OCCUR.

AS A RESULT THUNDERSTORMS HAVE BEGUN TO THE WEST OF MY AREA. WITH
ALL THE PARAMETERS IN PLACE EXPECT THIS DEVELOP TO SPREAD EAST AND
INTENSIFY THROUGH THE REST OF THE AFTERNOON. BY LATE AFTERNOON IT
LOOKS A LIKE A LARGE CLUSTER OF STORMS WILL BE OVER THE WESTERN
HALF OF MY AREA. THIS AREA THEN PROGRESSES EAST THROUGH THE REST
OF THE NIGHT. RAISED POPS THIS AFTERNOON INTO THIS EVENING TO LINE
UP WITH WHERE THE INSTABILITY AND DEEP LIFT ARE LOCATED.

STORM MOTIONS LOOK FASTER BY PWS ARE ONE INCH PLUS OVER MY AREA.
AREA OF EXPECTED DEVELOPMENT AND STORM MOVEMENT LOOK TO BE IN SOME
OF THE SAME LOCATIONS THAT HAD HEAVY RAINFALL LAST NIGHT. AS A
RESULT CONTINUED THE FLASH FLOOD WATCH.

FOR FRIDAY LOOKS TO BE A LITTLE REPRIEVE FROM THE PRECIPITATION.
HOWEVER...STRONG AND COLD UPPER SYSTEM WILL BE MOVING IN FROM THE
NORTHWEST. LOOKS LIKE A DECENT MID LEVEL BAROCLINIC ASSOCIATED
WITH THIS. ALSO LOOK TO HAVE SOME JET SUPPORT AS WELL WITH SOME
FAVORABLE MID LEVEL LAPSE RATES. SO HAVE POPS IN THE CHANCE
CATEGORY BEGINNING LATE IN THE MORNING INTO THE AFTERNOON.

FRONT MOVES THROUGH EARLY IN THE DAY. ALSO EXPECT A DECENT AMOUNT
OF CLOUD COVER AND SOME PRECIPITATION. SO TENDED TO GO TOWARD THE
COOLER SIDE OF GUIDANCE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 108 PM MDT THU MAY 28 2015

FRIDAY NIGHT BEGINS TRANSITION PERIOD OF MAJOR PRECIP ENDING OVER
THE REGION FOR SEVERAL DAYS...ALLOWING FOR A WARMUP OVER THE ENTIRE
CWA WELL INTO NEXT WEEK. GOING INTO THE EVENING HRS FRIDAY...H5/H7
SHORTWAVE WILL SLIDE SE OVER THE REGION...WITH SURFACE RIDGE
UNDERCUTTING THE LOW LEVELS FROM THE NORTH. RIDGE APPROACH WILL
BEGIN TO STABILIZE REGION WITH SWITCH FROM TRW TO JUST -RW AFT 06Z
SATURDAY. ENE FLOW ACCOMPANYING THIS RIDGE WILL KEEP CLOUDS OVER
AREA EVEN AS TROUGH PASSES AREA INTO SATURDAY. COOLER TEMPS AND
CONTINUED SLOW DRYING FROM THE NORTH WILL PERSIST RIGHT THRU
SATURDAY NIGHT AS MODELS BRING RIDGE WELL SOUTH INTO THE PLAINS. LEE-
SIDE TROUGH SETS UP OVER EASTERN ROCKIES SATURDAY NIGHT INTO SUNDAY
MORNING. THE SOUTHERLY FLOW ACCOMPANYING THE TROUGH WILL BEGIN TO
SET THE STAGE FOR WARMUP AS BROAD H5/H7 RIDGE BEGINS TO BUILD OVER
WESTERN/SOUTHWESTERN PORTIONS OF THE COUNTRY. TEMPS IN THE MID RANGE
OF THE FORECAST WILL BE CLOUD DEPENDENT...BUT OVERNIGHT LOWS WILL BE
MAINLY IN THE 40S...WITH DAYTIME HIGHS SATURDAY AROUND 70F.

FOR THE LATTER HALF OF THE WEEKEND ON INTO THE MIDDLE OF NEXT
WEEK...BROAD H5 RIDGE WILL SHIFT FROM THE SW PORTION OF THE
COUNTRY...CRESTING OVER THE PLAINS REGION MONDAY...THEN SHIFTING
EAST OF THE REGION AS AN UPPER TROUGH SETTLES IN OVER THE ROCKIES
FROM TUESDAY ONWARD. SOME WEAK PRECIP/CONVECTION MAY SPARK UP OVER
CENTRAL ROCKIES AND SHIFT A BIT EAST THAT MAY TRACK INTO PORTIONS OF
EASTERN COLORADO. HAVE GONE WITH A SLIGHT CHANCE IN THESE AREAS BUT
LOW PROB FOR WITH SURFACE RIDGE TO OUR EAST. BETTER CHANCES FOR
CONVECTION/-RW WILL OCCUR TUESDAY ONWARD AS CWA LIES BETWEEN H5
RIDGE EAST AND H5 TROUGH WNW. THE SW/NE ORIENTATION OF THE FLOW WILL
TRANSLATE INTO SURFACE FRONT MEANDERING OVER CWA WITH SHOWERS/TRW
MOVING ALONG IT AS MINI-LOWS MOVE NORTH ALONG BOUNDARY. STRONG WAA
INTO CWA WILL ALSO ACCOMPANY THE LATTER HALF OF THE EXTENDED WITH
ABOVE NORMAL HIGHS REACHING INTO THE 80S WITH SOME 70S BY THURSDAY
DUE TO INCREASE CLOUDS/PRECIP. OVERNIGHT LOWS WILL RANGE FROM THE
MID 50S TO LOW 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 448 PM MDT THU MAY 28 2015

VFR CONDITIONS WILL DETERIORATE AT KGLD TO MVFR AND POSSIBLY IFR
SOON AFTER THIS TAF ISSUANCE. FLIGHT CONDITIONS AT KMCK WILL LOWER
LATER THIS EVENING AS STORMS MOVE THROUGH THAT AREA. OVERNIGHT
THERE IS SOME UNCERTAINTY ON THE EXTENT OF LOW LEVEL CLOUDS AT
BOTH SITES BEHIND THE TROUGH AS HIGH PRESSURE MOVES INTO THE AREA
BEHIND IT. FOR NOW WILL KEEP SCATTERED CLOUDS AND UPDATE AT THE
06Z TAF. EXPECT A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     KSZ001-002-013>015-028-029-042.

CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ090.

NE...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     NEZ079-080.

&&

SHORT TERM...BULLER
LONG TERM...JN
AVIATION...FS
Hazardous weather outlook, May 28, 10:36 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT THU MAY 28 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
THE ENTIRE AREA. THE BEST CHANCE APPEARS TO BE CENTERED ALONG A
LINE FROM YUMA AND DUNDY COUNTY SOUTHEAST THROUGH SHERMAN AND
THOMAS COUNTIES TO WICHITA LOGAN AND GOVE COUNTIES. VERY LARGE
HAIL...DAMAGING WINDS...A FEW TORNADOES AND LOCALLY HEAVY RAINFALL
ARE ALL POSSIBLE.

AREAS THAT RECEIVED HEAVY RAINFALL WEDNESDAY MAY RECEIVE HEAVY
RAINFALL TODAY INCREASING THE THREAT FOR FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR THOSE LOCATIONS FROM NOON MDT THROUGH
MIDNIGHT MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 28, 3:46 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          10 S STRATTON           39.16N 102.60W
05/28/2015                   KIT CARSON         CO   NWS EMPLOYEE

            TORNADO ON GROUND FOR 5 MINUTES, HEADING DUE EAST

&&

CLT
Local storm report, May 28, 4:03 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 SE STRATTON          39.20N 102.47W
05/28/2015  E1.00 INCH       KIT CARSON         CO   PUBLIC

            MOSTLY MARBLE SIZE HAIL, SOME QUARTER MIXED IN.

&&

HILL
Special weather statement, May 28, 4:17 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM CDT THU MAY 28 2015

KSZ029-282300-
GOVE KS-
517 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR GOVE COUNTY UNTIL 600 PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A BAND OF THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF GOVE COUNTY. THE STORMS ARE MOVING
SLOWLY NORTH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH LOCALLY HEAVY RAINFALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3870 10081 3903 10081 3904 10015 3870 10015
TIME...MOT...LOC 2215Z 269DEG 2KT 3876 10052

DLF
Special weather statement, May 28, 4:45 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT THU MAY 28 2015

COZ091-092-KSZ001-013-027-282345-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-CHEYENNE KS-
SHERMAN KS-
445 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...SOUTHEASTERN KIT
CARSON...WESTERN SHERMAN...WESTERN WALLACE AND SOUTHWESTERN CHEYENNE
COUNTIES UNTIL 545 PM MDT/645 PM CDT/...

AT 444 PM MDT /544 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTHWEST OF KIT CARSON...OR 25 MILES SOUTH OF
SEIBERT...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...CHEYENNE WELLS...KANORADO...RULETON...BETHUNE...KIT
CARSON...FIRSTVIEW...WILD HORSE...ARAPAHOE AND AROYA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 9.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 424 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 138 AND 206.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM
CDT/ FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3909 10315 3924 10257 3957 10224 3957 10205
      3966 10205 3967 10179 3862 10205 3871 10316
TIME...MOT...LOC 2244Z 286DEG 23KT 3893 10293

LOCKHART
Special weather statement, May 28, 5:02 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU MAY 28 2015

COZ090-290000-
YUMA COUNTY CO-
502 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 600 PM
MDT...

AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF ECKLEY...OR 14 MILES NORTHWEST OF WRAY...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRAY...ECKLEY...ALVIN AND WAUNETA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 241 AND 269.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN COLORADO AND SOUTHWESTERN NEBRASKA.

LAT...LON 4044 10205 4023 10205 4002 10216 4007 10249
      4014 10265 4044 10248
TIME...MOT...LOC 2302Z 289DEG 12KT 4024 10239

LOCKHART
Special weather statement, May 28, 6:59 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM CDT THU MAY 28 2015

NEZ080-081-290145-
HITCHCOCK NE-RED WILLOW NE-
759 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK AND RED
WILLOW COUNTIES UNTIL 845 PM CDT...

AT 758 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCCOOK...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOOK...CULBERTSON AND INDIANOLA.

LAT...LON 4035 10024 4001 10053 4027 10096 4035 10093
TIME...MOT...LOC 0058Z 274DEG 26KT 4024 10068

LOCKHART

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
May 28, 7:16 PM CST
Where
Red Willow County, 1.54 mi NNE of (Mck)mc Cook Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.220, -100.568

Relayed through Spotter Network.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570311.